Leg cramps post LESI

Leg cramps post LESI

Welcome to Spine-health’s Spinal Injections patient community. You can also read doctor approved Spinal Injection Articles and watch Injection Videos.
46 posts / 0 new
Last post
Anonymous (not verified)
Title: Member
Leg cramps post LESI

I have had 2 steriod injections for a herniated disc at L5-S1. About a week after each one, I started having bad leg cramps at night for a week to 10 days. Every night, several times a night. My doctor says he cannot come up with a connection but twice seems too much to be a coincidence to me. Also had a day or 2 of bad leg itching with some welts around this same timeframe. Anybody else have anything like this happen and get an explanation as to why? Thanks.

summer2
Offline
Last seen: 4 months 1 week ago
Title: Member
Joined: 07/03/2008 - 7:58am
Hi

Hey Jaws,

I just wanted to let you know that I had the exact same thing happen to me, and my PM doc looked at me like I was crazy. I had never, ever had cramps before. They started right after the first shot, and were even worse after the second shot. And it was strange how it happened too. My left hand - and only the left - would cramp up into a "claw" about 20 times a day. That would make me laugh. But the lower-leg and foot cramps I started getting at night were not funny at all. I had a heck of a time getting them to go away.

Anyway, like I said, the PM doc said she didn't think it was from the shots, but now that the shots have worn off, I don't get them anymore, so I strongly disagree. I read Potassium and vitamin B12 might help, and so I tried it and it might have helped a bit.

Summer

mysteria (not verified)
Title: Member
me too! leg cramps...ouch!!!

I also had bad leg cramps after my last ESI....I actually had bilateral SI joint injections.....and I developed severe leg and foot cramps about two weeks later. I increased my liquid intake,water and powerade, started eating a banana every day and did my calf stretches. I am doing much better now...its been 5 weeks since my injections. There is a connection.....but I think its more of a side effect to the steroids. When I had single injections done...I had just a few leg cramps...but when I had two injections done the same day......holy cow!! I will never do that again!...I hope you get some relief.
Teri

backpainishell
backpainishell's picture
Offline
Last seen: 2 years 3 months ago
Title: Member
Joined: 08/24/2008 - 10:11pm
subject on cramps

i hav leg cramps, they are really bad, so the hospital prescribed quinine, it did help a little, but after a while the drug stopped working, like any drug i suppose your system gets used to it : Nailbite

Jaws (not verified)
Title: Member
Legs cramps

Thanks for the comments. And yes, my PM doctor looked at me like I was crazy too. Question 2. Did anybody also then develop hives that were only on the legs. I think it is also connected, but again PM clinic says could be allergic to stuff in shots but would have hives all over. Thanks.

nannyb60 (not verified)
Title: Member
leg cramps

wow my husband gets leg cramps at night they are really bad he screams and has to get out of bed and try to sleep in a chair. I did not connect the pain to PM shots Sacroiliac joint steroid injections. We are trying restless leg meds and minerals. He has had several injections over the past 4 years. He also had back surgery in 2000. Thanks for the posts I will watch to pain shots in the future.

Russelle (not verified)
Title: Member
leg cramps

I too have experienced leg cramps after epidural spinal injections of steroids. A few days after having the injection into two discs I cramped up many times every night in the calf. I had to jump out of bed and stand for a while to ward of the cramps. After a second set of injections a month later, the cramps in the calf stayed the same but I also got cramps in the thigh, hand and upper back.

patwhite101
patwhite101's picture
Offline
Last seen: 3 weeks 1 day ago
Title: Member
Joined: 04/04/2009 - 5:25pm
Jaws

I suffered from severe leg cramps for years until I started drinking more water!! That stopped them as long as I remembered to drink plenty of water.That also made me get up at night a lot....but not from leg cramps.
Then my Neurologist ordered a very expensive blood test for me(over $1,000.00!!) and it showed I needed B12. The B12 shots has stopped my leg cramps and I no longer have to drink water all day long!! Life is good now except for the savage leg and foot pain. I make sure I go for my B12 injections every month too.
Leg cramps are savage and I hope you find relief.
Best to you.
Hugssssssss >:D<
Patsy W

backpainishell
backpainishell's picture
Offline
Last seen: 2 years 3 months ago
Title: Member
Joined: 08/24/2008 - 10:11pm
patsy

Hiya, Hug Vitamin B12 is available at any health store Thinking and most supermarkets sell them to Smile It also helps women who have bad monthlys Wink and helps with mood swings too Crying , you have to take it for about a month before you notice a change Thinking , but check with your doctor first Smile

Angie Wave

backpainishell
backpainishell's picture
Offline
Last seen: 2 years 3 months ago
Title: Member
Joined: 08/24/2008 - 10:11pm
hives

hiya Hug Yes i did but only on my right foot ~X( , but both legs were very itchy ~X(

Angie Smile

amac880
Offline
Last seen: 3 years 11 months ago
Title: Member
Joined: 08/14/2010 - 5:15pm
Leg and Foot cramps

Angel I am so sorry to hear that there are so many others suffering with this issue like I am. Last night my poor boyfreind stayed up with me as I tried to get a very bad attack to stop. Most nights I am up three to four times a night with these cramps. He is so sweet, this morning, he went online and found many sites that list people with the same complaints. I am so desparate for a sound night of sleep and an end to this torture!!

One site spoke about putting a bar of soap at the foot of your bed, between the sheets, heck, I thought he was playing a joke on me this morning when he asked me if I had tried it, but many folks swear by it. I am willing to make a fool out of myself by trying it, if it works, at least it's not another pill or injection. I have also just started taking Calcium, Magnesium and Vit D tablets. My Mom swears this issue is due to low Calcium issue. I just had 8 injections in my mid back about three weeks ago, but I have been having this issue prior to receiving the injections. Any time you alter the spine, muscles and chemistry with pain meds, you have to expect some serious side effects. Don't give up, even if your Doc looks at you like you are crazy! Take you significant other in to your appt with you and have them describe your agony from their point of view. That will shut him up!!

I had a three level fusion with 2 rods and 11 screws, and am worried that my right leg has nerve damage. I thought the cramps were from healing and increase in walking, muscles building up acid for lack of activity during recovery and such. But now I am rethinking that due to all I have read today. I do drink gatorade at night, I get so thirsty from the meds I take that water won't make the dry mouth go away, also drink mega amounts of water during the day. I do foot and leg stretches throughout the day, but to no avail. Most of the time I can feel the leg cramps coming on and most of the switch sleeping in bed and in the LazyBoy. If my feet aren't supported by a body pillow or if I stretch or more them the wrong way, the send my feet and calves into violent spasms. I am a pretty tuff cookie when it comes to pain, but these sometimes make me cray like a baby!

Sometimes my toes curl or they separate like Dr. Spocks famous vulcan greating. Last night I could tell it was coming because my foot actually felt like it had a headache and when I rolled over to switch positions (something I do about 10 times a night) it kicked into full spasm and I couldn't get it to stop for 30 minutes. I used to only get them at night, but now I get them during the day as well. Have any of you experienced swelling in your feet as well? I don't get it often, but when I do, it's pretty bad.

I will let you know how the soap works as well as the supplements I am just beginning the last two days. I see my surgeon this week and this is the first thing I plan to discuss with him!! Thanks for posting and helping me to understand this thing a bit better. Sorry to hear I have so much company in this suffering! Best wishes to you all!!

Pages